Arkansas, 2008

Hail and Damaging Winds in Arkansas, March 14, 2008

March 14, 2008 · NWS SHV · 23 events in 5 counties and zones

About 3 to 4 supercells formed in a moist and unstable air mass in |southwest Arkansas and north Louisiana ahead of a surface dry line |located over northeast Texas. The supercells produced several episodes |of large hail, with a few occurrences of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

About 3 to 4 supercells formed in a moist and unstable air mass in |southwest Arkansas and north Louisiana ahead of a surface dry line |located over northeast Texas. The supercells produced several episodes |of large hail, with a few occurrences of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 14, 2:12 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Mar 14, 2:12 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
312 PM CDT FRI MAR 14 2008

.DISCUSSION...

WEAK SHORTWAVE WILL TOUCH OFF SCATTERED SHOWERS AND THUNDERSTORMS
TONIGHT MAINLY NORTH AND EAST. WILL BE ACCOMPANIED BY WEAK FRONTAL
PASSAGE WHICH WILL TURN WINDS TO NW IN THE MORNING. BUT THEY WILL
QUICKLY VEER TO EASTERLY FOR SUNDAY...WHICH WILL BE A COOLER DAY
THAN THE FEW DAYS PRIOR TO THAT...BUT STILL QUITE MILD. STRONG
CLOSED LOW WILL SLIDE IN TO THE DESERT SW EARLY WEEK...AND WINDS
ALOFT WILL BECOME SW. WE WILL SEE MOISTURE INCREASE FROM THE
W...WITH OCCASIONAL SHOWERS AND TSTMS. ONLY QUESTION WILL BE
WHETHER THE CLOSED LOW WILL SLOW ENOUGH TO DELAY ONSET OF PRECIP
IN OUR CWA. WE ARE RAMPING UP TOWARD THE EVENT WITH LOW POPS
MONDAY...A LITTLE HIGHER MONDAY NIGHT...AND LIKELY POPS ALL AREAS
TUESDAY. BECAUSE ECMWF IS SLOWER WITH LOW...WE WILL NOT DROP POPS
TIL WEDNESDAY. /17/

&&

.AVIATION...

SFC WINDS ARE SOUTHWEST AROUND 10 KTS WILL PERSIST INTO THE
EVENING.  LOOK FOR A WEAK LOW OVER TEXAS TO DEEPEN AND SWING EAST
WITH AN UPPER LEVEL SHORT WAVE OVERNIGHT.  BEST CHANCE FOR WEATHER
OVER NORTHERN SECTIONS CLOSE TO THE FRONTAL BOUNDARY OVERNIGHT. LOW
CLOUDS SLOW TO BREAK AGAIN 14 TO 16Z AS SFC WINDS WILL SHIFT TO WEST
AFTER SUNRISE AND THEN NORTHWEST BY LUNCH 10 TO 15 KTS...THEN
DIMINISHING BY SUNSET TOMORROW AND VEERING TO EAST OVERNIGHT. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  77  47  70 /  20   0   0   0
MLU  60  78  46  68 /  30   0   0   0
DEQ  49  68  40  66 /  20  10   0   0
TXK  57  72  45  67 /  20  10   0   0
ELD  59  75  41  68 /  30  10   0   0
TYR  57  75  48  71 /  10   0   0   0
GGG  58  77  45  70 /  10   0   0   0
LFK  61  82  48  74 /  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

17/24
Hazardous weather outlook, Mar 14, 11:00 AM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI MAR 14 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT FRI MAR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ANOTHER ROUND OF THUNDERSTORMS ARE POSSIBLE TONIGHT...AHEAD OF A
COLD FRONT. THESE STORMS WILL REMAIN SCATTERED IN NATURE...AND
CONFINED MAINLY NORTH OF INTERSTATE 20. HOWEVER...ISOLATED STORMS
COULD BECOME SEVERE...WITH LARGE HAIL...AND THE POSSIBILITY OF
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A STRONG STORM SYSTEM WILL ARRIVE TUESDAY OR WEDNESDAY WITH HEAVY
RAINFALL AND POSSIBLY SOME SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...IS NOT ANTICIPATED AT THIS TIME.

17

In the hours before

Local storm report, Mar 14, 5:37 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
637 PM CDT FRI MAR 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             8 E RINGOLD             34.23N 95.00W
03/13/2008  E1.25 INCH       MCCURTAIN          OK   PUBLIC

            QUARTER TO HALF-DOLLAR SIZED HAIL FELL AT A RESIDENCE.

&&

D. BUTTS

The radar

The Shreveport radar (KSHV), 130 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

18 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Nevada

When
March 14, 6:20 PM CST
Where
Nevada County, 1.34 mi ENE of Bodcaw
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.560, -93.400

Hail, Nevada

When
March 14, 6:25 PM CST
Where
Nevada County, 0.58 mi E of Willisville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.520, -93.290

Hail, Lafayette

When
March 14, 6:25 PM CST
Where
Lafayette County, 0.58 mi E of Bradley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.100, -93.660

Hail, Columbia

When
March 14, 7:00 PM CST
Where
Columbia County, 0.9 mi NE of Agricultural School
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.290, -93.220

Hail, Columbia

When
March 14, 7:00 PM CST
Where
Columbia County, 1.15 mi W of Waldo
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.350, -93.300

Hail, Columbia

When
March 14, 7:00 PM CST
Where
Columbia County, 0.58 mi W of Magnolia
Measured
2 in hail
Property damage
$100,000
Reported by
Public
Coordinates
33.270, -93.240

Hail knocked out windows to homes and damaged automobiles.

Hail, Columbia

When
March 14, 7:15 PM CST
Where
Columbia County, 1.15 mi W of Waldo
Measured
1.75 in hail
Reported by
Public
Coordinates
33.350, -93.300

Multiple reports of penny to golfball sized hail in Waldo, Arkansas.

Hail, Hempstead

When
March 14, 7:20 PM CST
Where
Hempstead County, 1.34 mi WNW of Spring Hill
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.590, -93.670

Golf ball sized hail in the Springhill Community.

Hail, Union

When
March 14, 7:34 PM CST
Where
Union County, 0.69 mi S of Marysville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.220, -92.970

Hail fell in the Mount Holly community.

Hail, Hempstead

When
March 14, 7:40 PM CST
Where
Hempstead County, Shover Spgs
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.620, -93.530

Thunderstorm Wind, Union

When
March 14, 8:00 PM CST
Where
Union County, 0.58 mi E of Calion
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.330, -92.540

Trees and power lines downed along Agnes Road.

Hail, Nevada

When
March 14, 8:00 PM CST
Where
Nevada County, 0.69 mi N of Rosston
Measured
1.75 in hail
Reported by
Public
Coordinates
33.590, -93.280

Quarter to golfball sized hail on the outskirts of town.

Thunderstorm Wind, Hempstead

When
March 14, 8:20 PM CST
Where
Hempstead County, 0.69 mi N of Patmos
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.510, -93.570

Trees were downed along Highway 355 near Patmos, Arkansas.

Funnel Cloud, Nevada

When
March 14, 8:34 PM CST
Where
Nevada County, 2.41 mi WNW of Willisville
Reported by
Emergency Manager
Coordinates
33.530, -93.340

Funnel cloud reported between the communities of Willisville and Bodcaw, Arkansas.

Hail, Union

When
March 14, 8:50 PM CST
Where
Union County, 1.5 mi NNE of El Dorado
Measured
0.75 in hail
Reported by
Public
Coordinates
33.220, -92.660

Penny sized hail in downtown.

Hail, Columbia

When
March 14, 8:53 PM CST
Where
Columbia County, 1.15 mi W of Waldo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.350, -93.300

Quarter sized hail reported in the community of Waldo, Arkansas.

Hail, Union

When
March 14, 9:20 PM CST
Where
Union County, 0.69 mi N of Huttig
Measured
1.75 in hail
Reported by
Public
Coordinates
33.040, -92.180

Hail, Union

When
March 14, 9:27 PM CST
Where
Union County, 0.69 mi S of Smackover
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.360, -92.730

Hail, Union

When
March 14, 9:30 PM CST
Where
Union County, 1.35 mi WNW of Champagnolle
Measured
0.75 in hail
Reported by
Public
Coordinates
33.310, -92.550

Thunderstorm Wind, Union

When
March 14, 9:30 PM CST
Where
Union County, 2.69 mi ENE of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.220, -92.630

Several large limbs were blown down.

Hail, Union

When
March 14, 9:38 PM CST
Where
Union County, 1.5 mi NNE of El Dorado
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.220, -92.660

Hail, Union

When
March 14, 9:46 PM CST
Where
Union County, 1.5 mi NNE of El Dorado
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.220, -92.660

Thunderstorm Wind, Union

When
March 14, 10:00 PM CST
Where
Union County, 1.35 mi ENE of Strong
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.110, -92.350

Several large limbs were blown down on New London highway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85550, 85551, 85552, 85545, 85546, 87423, 87422, 87413, 85544, 87412, 87411, 87418, 87400, 87399, 87419, 87401, 87424, 87383, 85557, 87384, 85556, 85555, 85554.